Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 172, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2023, 9:12 PM CDT for Marion County, Pike County, Ralls County, Missouri; Pike County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 9:12 PM CDT (02:12 UTC)
- Expired
- Jun 24, 2023, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pike County, IL, Marion County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:38 PM CDT | HAIL 1 | 2 S Hull, IL | Caller reported 1 inch hail south of Hull. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
303
WUUS53 KLSX 250212
SVRLSX
ILC149-MOC127-163-173-250300-
/O.NEW.KLSX.SV.W.0172.230625T0212Z-230625T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
912 PM CDT Sat Jun 24 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
West central Pike County in west central Illinois...
Northeastern Ralls County in northeastern Missouri...
Southeastern Marion County in northeastern Missouri...
North central Pike County in northeastern Missouri...
* Until 1000 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located over Rensselaer,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hannibal and Spaulding around 915 PM CDT.
New London around 925 PM CDT.
Other locations impacted by this severe thunderstorm include Ilasco,
Saverton, Ashburn, and Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 9160 3976 9152 3968 9109 3947 9119
TIME...MOT...LOC 0211Z 290DEG 24KT 3967 9152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC3 follow-up statements
473
WWUS53 KLSX 250223
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
923 PM CDT Sat Jun 24 2023
ILC149-MOC127-163-173-250300-
/O.CON.KLSX.SV.W.0172.000000T0000Z-230625T0300Z/
Pike IL-Ralls MO-Marion MO-Pike MO-
923 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...NORTHEASTERN
RALLS...SOUTHEASTERN MARION AND NORTH CENTRAL PIKE COUNTIES IN
NORTHEASTERN MISSOURI...
At 922 PM CDT, a severe thunderstorm was located near Hannibal,
moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Hannibal around 930 PM CDT.
Other locations impacted by this severe thunderstorm include Ilasco,
Saverton, Ashburn, and Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 9150 3974 9143 3968 9109 3951 9119
TIME...MOT...LOC 0222Z 285DEG 27KT 3965 9139
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC097
WWUS53 KLSX 250231
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
931 PM CDT Sat Jun 24 2023
MOC127-250240-
/O.CAN.KLSX.SV.W.0172.000000T0000Z-230625T0300Z/
Marion MO-
931 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois...and northeastern Missouri.
LAT...LON 3968 9109 3951 9119 3958 9140 3959 9140
3969 9133 3969 9131 3970 9129 3970 9126
TIME...MOT...LOC 0230Z 285DEG 27KT 3963 9132
$$
ILC149-MOC163-173-250300-
/O.CON.KLSX.SV.W.0172.000000T0000Z-230625T0300Z/
Pike IL-Ralls MO-Pike MO-
931 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...NORTHEASTERN
RALLS AND NORTH CENTRAL PIKE COUNTIES IN NORTHEASTERN MISSOURI...
At 930 PM CDT, a severe thunderstorm was located near New London,
moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Pike County in west central Illinois, northeastern Ralls and
north central Pike Counties in northeastern Missouri, including the
following locations... Ilasco, Saverton, and Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 9109 3951 9119 3958 9140 3959 9140
3969 9133 3969 9131 3970 9129 3970 9126
TIME...MOT...LOC 0230Z 285DEG 27KT 3963 9132
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC838
WWUS53 KLSX 250248
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
948 PM CDT Sat Jun 24 2023
ILC149-MOC163-173-250300-
/O.CON.KLSX.SV.W.0172.000000T0000Z-230625T0300Z/
Pike IL-Ralls MO-Pike MO-
948 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...EAST CENTRAL
RALLS AND NORTH CENTRAL PIKE COUNTIES IN NORTHEASTERN MISSOURI...
At 947 PM CDT, a severe thunderstorm was located 10 miles northeast
of Frankford, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3952 9118 3956 9129 3968 9122 3968 9109
TIME...MOT...LOC 0247Z 290DEG 24KT 3959 9118
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:07 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 24, 6:07 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 607 PM CDT Sat Jun 24 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 238 PM CDT Sat Jun 24 2023 Early day showers and thunderstorms across IA continue to gradually weaken as they progress eastward, but have laid out multiple outflow boundaries that are already becoming the focus for new thunderstorm development this afternoon in IA. The current expectation is that thunderstorms will continue developing in that area as airmass recovery persists, a cold front arrives, and synoptic-scale ascent overspreads the region ahead of an upper-level trough traversing the Northern Plains. CAMs indicate that these thunderstorms will move southeastward through the evening into overnight at the nose of a veering 30+ kt LLJ, with greatest coverage to the north of the CWA within relatively greater ascent. However, at least isolated to scattered thunderstorms are anticipated to develop southward into the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE. Deep-layer wind shear will of 30 to 40 kt should support a mixed mode of supercells, especially during the evening, and multicell clusters, but greater upscale growth into an MCS cannot be ruled out. The primary threat will be damaging winds, but large hail could accompany any supercells. High LCLs, even overnight, may limit the overall tornado threat although the threat is not zero. Although the relatively greatest potential for strong to severe thunderstorms will be across northeastern MO and west-central IL this evening, instability may be slow to decrease overnight, in part to slow and shallow stability developing in the BL. Therefore, the potential for strong to severe thunderstorms may only gradually decrease overnight as thunderstorms move southeastward. Overnight showers and thunderstorms are expected to exit the CWA and/or dissipate by around sunrise Sunday, outrunning the cold front that is progged to continue southeastward and reach southeastern MO and southwestern IL around midday. However, consensus among model guidance is that this front will depart the CWA early in the afternoon and before initiation of new thunderstorms. With a gradient in 850-hPa temps across the region in the wake of the first front, high temps on Sunday will have a large range--low to upper 90s F are forecast along and south of I-70, and mid-80s to near 90 F are forecast to the north. The relatively tight post-frontal surface pressure gradient and deep BL mixing during the day should also allow occasional wind gusts of 25 to 35 mph. Pfahler .LONG TERM... (Monday through Next Saturday) Issued at 238 PM CDT Sat Jun 24 2023 On Monday, the CWA will remain in deep cyclonic flow along with a cooler and drier airmass. Mid-level heights should be rising for most of the day, but a few diurnal showers with a stray lightning strike will be possible within the cyclonic flow and where relatively high BL moisture is present in west-central/south-central IL. Gusty winds will occur again on Monday, but slightly lighter than Sunday. High temps on Monday will also be much cooler than Sunday thanks to the new airmass and will generally be in the 80s F, except around 90 F in central MO. Coolest temps are expected across west-central/south-central IL where the coolest 850-hPa temps should exist as well as broken stratocumulus/cumulus. Slightly warmer temps are anticipated on Tuesday from more abundant insolation due to more pronounced mid-level height rises in the wake of the closed low continuing eastward from the Great Lakes into the Northeast. Global model guidance are unanimous in their depictions of a broad upper-level ridge amplifying over the central CONUS late Tuesday into Thursday with its crest across the Central Plains, along with northward advancement of a hot airmass beneath it. However, model guidance still differs with the exact amplitude of this ridge as well as how quickly it starts to break down during the rest of the week into the weekend as a parade of mid-level shortwave troughs navigate over its crest. These aspects will have impacts on how hot temps become Thursday through Saturday, with the potential for high temps to reach the upper 90s to just over 100 F. Currently, the highest probabilities derived from ensemble model guidance for 850-hPa temps over 25 C, a reasonable proxy for aforementioned high temps to be achieved, are on Thursday along and southwest of I-70 in MO. Conceptually, this pattern will also be favorable for "ridge-running" MCSs to traverse the Plains and Mississippi River Valley, but the track and timing of these MCSs are unsurprisingly uncertain at this point. Pfahler && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 604 PM CDT Sat Jun 24 2023 The main concern over the next 6-9 hours are on chances of showers and thunderstorms. The best chance remains in northeast Missouri and west-central Illinois (including at KUIN), between the 2-4Z time frame. Further south, there is a bit more uncertainty on coverage of storms but VCTS wording at the metro terminals still looks good. Any storms that directly impact a terminal would have the capability of producing gusty winds, hail, and low visibilities in downpours. A cold front will move through the early on Sunday, with winds shifting to the west/northwest and becoming gusty (in the 25-30 knot range). Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 24, 2:51 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 251 PM CDT Sat Jun 24 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 251 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms this evening into tonight. A few thunderstorms could be strong to severe with damaging winds the primary threat, but large hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of thunderstorms in west-central and south- central Illinois Monday afternoon, then a chance of thunderstorms Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Jun 24, 8:28 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
828 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail Quincy 39.94N 91.40W
06/24/2023 E2.00 inch Adams IL Broadcast Media
Via Twitter with picture included. Hail size
estimated from picture.
&&
LSJLocal storm report, Jun 24, 8:30 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
830 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Hail 1 S Emden 39.79N 91.86W
06/24/2023 E1.00 inch Shelby MO Emergency Mngr
Reported quarter sized hail falling.
&&
LSJLocal storm report, Jun 24, 8:38 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
838 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 1 S Emden 39.79N 91.86W
06/24/2023 E1.00 inch Shelby MO Public
Report via Facebook of quarter sized hail in
Emden.
&&
LSJLocal storm report, Jun 24, 8:40 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
840 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail 1 SSW Quincy 39.91N 91.40W
06/24/2023 E1.50 inch Adams IL Public
Via Facebook with picture included. Quarter
shown for scale.
&&
LSJLocal storm report, Jun 24, 8:42 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
842 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 1 NNE Hannibal 39.72N 91.38W
06/24/2023 E1.50 inch Marion MO Law Enforcement
Report 1 inch to 1.5 inch hail falling just
north of Hannibal proper.
&&
LSJLocal storm report, Jun 24, 9:06 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM Hail 6 WNW Shelbina 39.72N 92.15W
06/24/2023 E1.50 inch Shelby MO Public
Via Facebook. Delayed report.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:35 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 40 min |
| Jun 24, 7:59 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Shelby | 46 min |
| Jun 24, 8:37 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 38 min |
| Jun 24, 9:19 PM CDT | Areal Flood Advisory | LSX | Marion | 3 hr |
| Jun 24, 10:02 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Jun 24, 10:40 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 50 min |
| Jun 24, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 31 min |
| Jun 24, 8:42 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 48 min |
| Jun 24, 9:05 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 28 min |
| Jun 24, 9:41 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 64 min |
| Jun 24, 11:15 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene | 12 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.